Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS Kansas City, MO

May 10, 2001Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2001, 8:06 AM CDT for Wyandotte County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 8:06 AM CDT (13:06 UTC)
Expired
May 10, 2001, 8:45 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:20 AM CDTHail 0.75Kansas City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 101306
SVRMCI
KSC209-101345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 AM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 845 AM CDT

* AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDWARDSVILLE...OR ABOUT 14 MILES NORTH OF
  OLATHE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANSAS CITY KS AT 815 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3920 9491 3904 9490 3905 9462 3917 9460

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:26 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 10, 2:26 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 AM CDT THU MAY 10 2001

LATEST RADAR TRENDS SHOW THE PCPN ALONG THE IA/MO BORDER MOVING ESE
WHILE THE PCPN IN KANSAS TAKING A MORE SERLY PATH. SVR POTENTIAL
THIS MORNING MINIMAL...ALTHO CONVECTION ITSELF SHUD SUSTAIN ITSELF
THRU CWA THANKS IN PART TO LLVL JET.

BOUNDARY TO THE NORTH IS PROGGED TO COME THRU OVERNITE...WHICH DOES
NOT LEAVE A LOT OF FOCUS FOR TSRA DEVELPMNT THIS AFTN. WHILE
INSTABILITY IS DECENT...ETA SOUNDINGS DO SHOW A BIT OF A CAP AFT
18Z. HOWEVER...OUTFLOW BOUNDARIES SHOULD ABOUND AFT MORNING
CONVECTION CLEARS. FOR THIS REASON...CATEGORICAL POPS THIS MORNING
WILL BE FOLLOWED BY LOW CHC POP THIS AFTN IN I-70 CORRIDOR AND
NORTH. CLOUDS THIS MORNING WILL HINDER HIGHS TDY SOMEWHAT. WILL GO
SOMEWHERE BETWEEN MAV/FWC.

AS SFC BOUNDARY MOVES SOUTH THURS NIGHT...LIKELY POPS LOOK LIKE A
GOOD BET. 0/6 SHEAR AND INSTABILITY POINT TO SVR WX IN NRN ZONES IN
THE EVENING HOURS. OTHER CONCERN IS WITH HEAVY RAIN POTENTIAL.
PRECIP WATER AMOUNTS ARE 1.3 ...BUT NRN MO FFG HAS GONE UP TO
ABOUT 1.7 FOR 3HRLY RAINFALL. FOR NOW WILL JUST MENTION HEAVY RAIN
IN NRN ZONES AND DEFER ANY POSSIBLE FFA ISSUANCE TO DAY CREW.

AVN/ETA BOTH HAVE SFC FRONT NEAR SRN BORDER OF CWA BY 18Z FRI...
WHICH WOULD POINT TO EARLY ENDING PCPN TIME WHICH GOING FCST HAS
WELL IN HAND. FRIDAY TEMPS ARE A CHALLENGE WITH COOLER AIR SURGE AND
CLOUD COVER. WILL GO CLOSER TO MAV GUID.

.EAX...
KS...NONE
MO...NONE

LVQ

In the hours before

Special weather statement, May 10, 6:00 AM CDT, 2 hours 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 10 2001

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

FORECAST: THUNDERSTORMS WILL EXIT THE AREA THIS MORNING...AND ARE
NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS ARE POSSIBLE
AGAIN THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS LATE THIS AFTERNOON AND
EARLY EVENING NORTH OF A LINE FROM ST JOSEPH TO PRINCETON...SINKING
SOUTH TO AN I-70 LINE BY MID EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND...WITH AN ISOLATED
TORNADO POSSIBLE ALONG THE IOWA MISSOURI BORDER.  AN ADDITIONAL
THREAT ESPECIALLY ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

DISCUSSION: THE THUNDERSTORMS MOVING ACROSS THE OUTLOOK AREA THIS
MORNING WILL LEAVE SURFACE BOUNDARIES THAT MAY CAUSE REGENERATION OF
ADDITIONAL THUNDERSTORMS THIS AFTERNOON. HOWEVER...A COLD FRONT
MOVING INTO NORTHERN MISSOURI LATER TONIGHT WILL BE THE MAIN FOCUS
FOR DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK:  THUNDERSTORMS ARE EXPECTED AGAIN AS EARLY AS SUNDAY NIGHT
OVER FAR NORTHERN MISSOURI...AND THEN OVER THE ENTIRE REGION ON
MONDAY AND TUESDAY OF NEXT WEEK.

LVQ

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.